Hail, Washita
- When
- June 23, 9:33 AM CST
- Where
- Washita County, 3.8 mi ENE of Burns Flat
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.380, -99.117
MPing report.
Convection during the early morning hours of the 23rd, centered across the Texas Panhandle, organized into a small mesoscale convective system (MCS) as it entered into portions of western Oklahoma by the mid-morning time frame. Severe wind gusts, a report of large hail and urban flash flooding were noted from western into central Oklahoma through the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Convection during the early morning hours of the 23rd, centered across the Texas Panhandle, organized into a small mesoscale convective system (MCS) as it entered into portions of western Oklahoma by the mid-morning time frame. Severe wind gusts, a report of large hail and urban flash flooding were noted from western into central Oklahoma through the early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 5:01 AM CST, 4 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
601 AM CDT Fri Jun 23 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 321 AM CDT Fri Jun 23 2023
Some light showers remaining from a small cluster of thunderstorms
are trying to make their way into southwestern OK early this
morning. These will likely continue to slide southeast to near
west TX after daybreak. Additional shower and thunderstorms have
developed over northeastern NM, aided by a subtle mid level
shortwave within southwest flow of the ridge, increased mid to
upper flow, and isentropic ascent. Based on a favorable
environment ahead of this cluster, and increasing mid level
isentropic ascent through at least mid morning across our western
zones, we've increased PoPs to mid chances across northwestern and
western OK through this morning and spread SChcs into central and
southern OK into mid day. Another outflow boundary (if this
activity persists eastward) may keep temperatures slightly cooler
west of I-35 for the first half of the day. Otherwise, expect
temps to be 2-4 degrees warmer than yesterday for most as the
upper ridge slides east and expands northward.
By late this afternoon, additional moist convection will likely
develop along the dryline off the higher terrain of west TX and
perhaps progress eastward into far southwestern OK and portions of
north TX. The storms may build upscale into an MCS as the LLJ
intensifies late tonight, impacting most of southwestern/southern
OK and north TX, with some precip possibly reaching as far north
as I-40. Damaging wind gusts will be a concern if this occurs.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 321 AM CDT Fri Jun 23 2023
Rapid heating is expected through Saturday, especially across
north TX and southern OK under the upper ridge axis. Heat indices
exceeding 110 will be common near the I-44 corridor, with Wichita
Falls currently forecast to be around 116. Considering this, and
WBGT over 90 there, we've decided to issue an Excessive Heat Watch
there for Saturday afternoon and evening. A heat advisory for
locations outside of this area along and east/south of I-44 will
most likely also be needed.
Temperatures will drop a few degrees by Sunday, as a weak cold
front enters northern OK and slowly slides south. Dewpoints will
also drop behind it. Along it, across eastern and central OK,
showers and thunderstorms can't be ruled out during the evening
hours as they slide southward.
The rest of the forecast looks dry and hot. The upper ridge
amplifies and moves directly over the Southern Plains Mon-Wed.
Persistent ENE to easterly surface flow will thankfully keep
dewpoints lower during this time, but triple digit high
temperatures will be common by Wednesday area wide.
&&
.AVIATION...
(12Z TAFS)
Issued at 557 AM CDT Fri Jun 23 2023
VFR ceilings and southeast winds will prevail today and tonight
outside of thunderstorm activity. This morning scattered
thunderstorms will be possible in southwest Oklahoma and western
north Texas through mid-morning with a break in activity then
expected for much of the afternoon before storm chances return
this evening. The strongest storms will pose a risk for hail and
strong wind gusts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 90 72 98 72 / 20 20 10 0
Hobart OK 94 72 101 71 / 30 30 10 0
Wichita Falls TX 97 74 106 75 / 30 40 10 10
Gage OK 91 68 96 64 / 40 10 0 0
Ponca City OK 91 71 97 68 / 20 10 10 10
Durant OK 93 75 97 77 / 20 30 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Watch from Saturday afternoon through Saturday
evening for OKZ037>039-044>046-050.
TX...Excessive Heat Watch from Saturday afternoon through Saturday
evening for TXZ085-086-088>090.
&&
SHORT TERM...03
LONG TERM....03
AVIATION...08Hazardous Weather Outlook National Weather Service Norman OK 954 AM CDT Fri Jun 23 2023 OKZ004>048-050>052-TXZ083>090-241500- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 954 AM CDT Fri Jun 23 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... Strong to marginally severe thunderstorms ongoing across northwest Oklahoma are expected to track southeastward towards central Oklahoma over the next few hours as a secondary complex moves into western Oklahoma from the Texas panhandle. These storms may produce frequent lightning, hail up to the size of quarters, gusty winds up to 50 mph, and potentially heavy rainfall. Later this evening and into tonight, thunderstorms are forecast to move east off the high terrain of west Texas into southwestern Oklahoma and north Texas. Damaging wind gusts up to 80 mph and large hail up to the size of golfballs are possible across these regions from around 7 PM to 2 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Isolated thunderstorms may develop late Saturday afternoon across portions of north Texas. If storms do develop, they could be strong to severe with a threat of hail and damaging wind gusts. A few thunderstorms will also be possible near central and southeastern Oklahoma Sunday night. .Heat... Triple digit temperatures and heat indices are expected this weekend, and after a short break will return Tuesday through Thursday. An Excessive Heat Watch has been issued for Saturday afternoon across portions of southern Oklahoma and north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
842 AM CDT Fri Jun 23 2023
TXZ085-086-088-089-231415-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
842 AM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita, southeastern Wilbarger and northeastern Baylor
Counties through 915 AM CDT...
At 841 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lake Diversion, moving east at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holliday, Dundee, Mankins, Mabelle, Lake Kickapoo, and Lake
Diversion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 9916 3385 9914 3388 9869 3351 9871
TIME...MOT...LOC 1341Z 272DEG 24KT 3377 9906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
859 AM CDT Fri Jun 23 2023
OKZ005-009>011-015-231430-
Major OK-Woodward OK-Dewey OK-Woods OK-Ellis OK-
859 AM CDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of southern Ellis, south
central Woods, northwestern Dewey, northwestern Major and Woodward
Counties through 930 AM CDT...
At 859 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mooreland to near Arnett. Movement was
southeast at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Arnett, Mooreland, Vici, Sharon, Mutual, Alabaster Caverns
State Park, Harmon, Quinlan, Tangier, and Bouse Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 9909 3641 9872 3611 9916 3593 9968
3616 9989
TIME...MOT...LOC 1359Z 309DEG 11KT 3646 9920 3616 9975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
927 AM CDT Fri Jun 23 2023
OKZ005-009>011-014-015-017-231500-
Major OK-Woodward OK-Roger Mills OK-Dewey OK-Woods OK-Blaine OK-
Ellis OK-
927 AM CDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of southern Ellis,
southeastern Woods, northeastern Roger Mills, northwestern Blaine,
Dewey, Major and southeastern Woodward Counties through 1000 AM
CDT...
At 927 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Waynoka to near Cestos to 8
miles south of Arnett. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fairview, Arnett, Taloga, Waynoka, Seiling, Vici, Canton, Leedey,
Cleo Springs, Longdale, Camargo, Oakwood, Mutual, Canton Lake,
Quinlan, Orion, Chester, Orienta, Harmon, and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3629 9924 3674 9907 3649 9853 3646 9853
3646 9846 3640 9833 3593 9860 3584 9953
3611 9993
TIME...MOT...LOC 1427Z 293DEG 24KT 3643 9883 3615 9914 3602 9974
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
943 AM CDT Fri Jun 23 2023
OKZ009-014-016-021-022-034-035-231530-
Kiowa OK-Roger Mills OK-Washita OK-Beckham OK-Greer OK-Custer OK-
Ellis OK-
943 AM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of western Washita,
southwestern Ellis, Roger Mills, western Custer, northwestern Kiowa,
northeastern Greer and Beckham Counties through 1030 AM CDT...
At 942 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Cheyenne, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Cheyenne, Erick, Hammon, Canute, Carter, Reydon,
Willow, Sweetwater, Strong City, Texola, Retrop, Delhi, Moorewood,
Crawford, Roll, Durham, Brinkman, and Berlin.
This includes Interstate 40 between mile markers 0 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3594 10000 3581 9936 3518 9917 3493 9949
3519 10000
TIME...MOT...LOC 1442Z 304DEG 28KT 3549 9970
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1012 AM CDT Fri Jun 23 2023
OKZ011-012-015-017-018-231545-
Major OK-Garfield OK-Kingfisher OK-Dewey OK-Blaine OK-
1012 AM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northwestern
Kingfisher, Blaine, northeastern Dewey, southwestern Garfield and
Major Counties through 1045 AM CDT...
At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Orion, moving southeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watonga, Fairview, Okeene, Seiling, Canton, Longdale, Ames,
Hitchcock, Oakwood, Canton Lake, Orion, Chester, Eagle City,
Isabella, Homestead, Hucmac, and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3639 9863 3639 9859 3624 9805 3592 9815
3571 9850 3616 9898 3616 9896 3623 9896
3644 9876
TIME...MOT...LOC 1512Z 304DEG 28KT 3620 9868
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1027 AM CDT Fri Jun 23 2023
OKZ014-016-021-022-034-035-231600-
Kiowa OK-Roger Mills OK-Washita OK-Beckham OK-Greer OK-Custer OK-
1027 AM CDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of Washita, southeastern
Roger Mills, Custer, northern Kiowa, northeastern Greer and Beckham
Counties through 1100 AM CDT...
At 1027 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moorewood to near Elk City to near Erick.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Weatherford, Clinton, Sayre, Hobart, Cordell, Cheyenne,
Burns Flat, Thomas, Erick, Sentinel, Arapaho, Mountain View, Hammon,
Dill City, Canute, Corn, Custer City, Butler, and Carter.
This includes Interstate 40 between mile markers 1 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3577 9973 3583 9951 3576 9873 3510 9864
3498 9955 3522 9999
TIME...MOT...LOC 1527Z 283DEG 29KT 3572 9936 3538 9937 3520 9988
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BunkerThe Altus AFB radar (KFDR), 114 km away, was scanning. The volume nearest the first event began at 15:32 UTC.
9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
MPing report.
MPing report of tree and power pole damage.
Butler (BUTL) Mesonet observation.
Clinton-Sherman Airport (KCSM) observation.
Social media video showing 1-3 feet of flowing water across the road near the intersection of West Rainey Street and West Main Street.
Watonga (WATO) Mesonet observation.
MPing report. Based on radar evidence, hailfall likely occurred prior (1035-1045 LST) to report.
Fort Cobb (FTCB) Mesonet observation.
El Reno Regional Airport (KRQO) observation.
Social media image showing an 8 12-inch diameter tree snapped. Time is radar estimated.
Wiley Post Airport (KPWA) observation.
Social media image showing a 24 36-inch diameter tree blown down. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114960, 1114961, 1114962, 1114963, 1114982, 1114964, 1114965, 1114966, 1114969, 1114970, 1114972, 1114973.